Arsphenamine dermatitis is always feared as a complication in the intensive treatment of syphilis. Accidents of this type are comparatively rare, yet serious reactions present a therapeutic problem which all dermatologists hate to encounter.
Franklin,1 citing Harrison, stated that there were 370 cases of mild and severe arsphenamine dermatitis occurring in a total of 39,377 treated syphilitic patients during the Great War, or an incidence of this type of complication of 0.9 per cent. Harrison admitted that this figure is probably a little higher than that found in private practice. The Milian syndrome was unknown at that time. It is estimated that the percentage of patients who exhibit arsphenamine dermatitis is between 0.5 and 0.9.
The percentage of deaths from arsphenamine dermatitis is surprisingly low. In Harrison's series of 370 patients, 18, or 5 per cent, died. This figure represents a fair average of the number of deaths
DENNIE CC, MILLER ES. ARSPHENAMINE DERMATITIS: PARALYTIC ILEUS AND PERFORATION OF THE INTESTINE AFTER TREATMENT WITH ARSPHENAMINE. Arch Derm Syphilol. 1937;35(4):591–601. doi:10.1001/archderm.1937.01470220031003
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: